Idaho, 2012

High Wind in Idaho, June 17, 2012

June 17, 2012 · NWS PIH · 1 event in 1 county or zone

Widespread 40 to 50 mph sustained winds with gusts to 60 to 70 mph occurred in the northern part of the Upper Snake River Plain.

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Widespread 40 to 50 mph sustained winds with gusts to 60 to 70 mph occurred in the northern part of the Upper Snake River Plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 17, 2:28 AM MST, 9 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 2:28 AM MST, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
328 AM MDT SUN JUN 17 2012

.SHORT TERM...TODAY THROUGH WEDNESDAY. STRONG ZONAL FLOW WILL SET
UP TODAY WITH THE UPPER LEVEL JET MOVING OVER NORTHERN IDAHO.
INCREASING 700MB FLOW (35-40KTS) ACROSS THE REGION ALONG WITH
STRONG LOW LEVEL LAPSE RATES (9.5+C/KM) SHOULD BE ENOUGH TO
SUPPORT THE CURRENT WIND ADVISORY ACROSS THE SNAKE RIVER PLAIN AND
SIGNIFICANT PORTIONS OF THE LOST RIVER...BIRCH CK...AND ST ANTHONY
REGIONS THIS AFTERNOON/EVE. AREAL COVERAGE ACROSS THE MAGIC VALLEY
AND EASTERN HIGHLANDS WAS NOT SIGNIFICANT ENOUGH TO WARRANT A
HIGHLIGHT AND THUS THE ADVISORY WAS REMOVED FROM THESE AREAS.

MONDAY EXPECT THE JET TO MOVE SOUTH AS A COLD FRONT MOVES OVER
NORTHERN IDAHO. STRONG 700MB FLOW CONTINUES ACROSS THE REGION MONDAY
WITH THE ADDITION OF A TIGHTENING SURFACE PRESSURE GRADIENT
ASSOCIATED WITH A PASSING FRONTAL BOUNDARY MONDAY AFTERNOON. AT THIS
TIME...FLOW AND CORRESPONDING STATISTICAL GUIDANCE LOOK STRONG
ENOUGH TO SUPPORT YET ANOTHER WIND ADVISORY. EXPECT A CHANCE OF
RAIN SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY AND
TUESDAY PARTICULARLY FOR THE CENTRAL MOUNTAINS AND UPPER SNAKE
HIGHLANDS AS THIS COLD FRONT MOVES THROUGH OUR AREA. WEDNESDAY
BEGINS TO DRY OUT AS RIDGING STARTS TO BUILD INTO THE AREA. EXPECT
MUCH WARMER THAN NORMAL TEMPERATURES ON SUNDAY BECOMING MUCH
COOLER THAN NORMAL MONDAY THROUGH WEDNESDAY. WYATT

.LONG TERM...THURSDAY THROUGH SATURDAY. RIDGING WILL BRING DRY AND
WARMER CONDITIONS THURSDAY AND FRIDAY. SATURDAY EXPECT A CHANCE OF
SHOWERS AND THUNDERSTORMS TO RETURN AS THE NEXT SYSTEM MOVES
THROUGH THE AREA. EXPECT ABOVE NORMAL TEMPERATURES ON THURSDAY AND
FRIDAY BEFORE DROPPING TO NEAR NORMAL ON SATURDAY. WYATT

&&

.AVIATION...A STRONG UPPER JET WAS PUNCHING EAST INTO THE NW STATES
EARLY THIS MORNING WITH INCREASING WINDS EXPECTED ACROSS SRN IDAHO
TODAY AND CONTINUING THROUGH MONDAY AS A MOSTLY DRY LOW PRESSURE
TROUGH DIGS INTO THE NW STATES MONDAY. CLEAR SKIES THIS MORNING WILL
GIVE WAY TO SCT-BKN MID-LEVEL WAVE CLOUDS THIS AFTERNOON ALONG WITH
WINDY CONDITIONS. HUSTON

&&

.FIRE WEATHER...A STRONG UPPER LEVEL JET STREAM WAS NOTED PUSHING
THROUGH THE NW STATES EARLY THIS MORNING WITH RELATIVELY CLEAR SKIES
ACROSS SRN IDAHO. STRONG LOW-LEVEL DRYING WAS OBSERVED OVER BOISE
YESTERDAY EVENING (700MB DEW POINT DEPRESSION OF 49 DEG) WHICH IS
EXPECTED TO SPREAD THROUGHOUT SRN IDAHO TODAY. INCREASING WINDS WILL
ALSO SPREAD THROUGHOUT THE REGION THIS AFTERNOON AS THE STORM TRACK
GRADUALLY DROPS SOUTH ACROSS THE AREA TODAY AND TONIGHT. THUS A
RED FLAG WARNING FOR STRONG GUSTY WINDS AND LOW HUMIDITY WILL
CONTINUE ACROSS ZONES 409 AND 412 WHERE FUELS REMAIN CRITICAL. HIGH
FIRE BEHAVIOR SHOULD ALSO BE EXPECTED ACROSS ZONE 410 AND THE LOWER
PORTIONS OF ZONE 476/411/413 BELOW ROUGHLY 5500 MSL. THE MOSTLY DRY
UPPER LOW RESPONSIBLE FOR THE WIND WILL DIG SOUTHEAST INTO NRN IDAHO
MONDAY PROVIDING CONTINUED SUPPORT FOR STRONG GUSTY WINDS AND A RED
FLAG WARNING. MINIMUM AFTERNOON HUMIDITY WILL LIKELY MODERATE SOME
AS TEMPERATURES BEGIN TO COOL LATE MONDAY AFTERNOON BEHIND A COLD
FRONTAL PASSAGE. A BROAD FLAT UPPER TROUGH WILL LINGER OVER THE
REGION TUESDAY RESULTING IN MUCH COOLER TEMPERATURES. WARMER
TEMPERATURES WILL FOLLOW THROUGH THE LATTER HALF OF THE WEEK AS A
RIDGE OF HIGH PRESSURE BUILDS ACROSS THE WEST AHEAD OF YET ANOTHER
APPROACHING PAC LOW. HUSTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING
IDZ019>021-032.

WIND ADVISORY FROM NOON TO 9 PM MDT MONDAY IDZ020-021.

RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT MONDAY IDZ409-412.

&&
Hazardous weather outlook, Jun 17, 4:18 AM MST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
518 AM MDT SUN JUN 17 2012

IDZ017-019>023-032-181130-
EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-LOST RIVER/PAHSIMEROI-
518 AM MDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE WEATHER PATTERN BEGINS TODAY WITH MODERATE TO STRONG
WINDS ACROSS THE AREA. A WIND ADVISORY IS IN EFFECT FOR THE UPPER
AND LOWER SNAKE RIVER PLAIN...THE UPPER SNAKE HIGHLANDS AND THE
LOST RIVER/PAHSIMEROI. LOOK FOR LIGHT SHOWERS OVER THE NORTHERN
CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS TODAY.

THE COMBINATION OF HIGH WINDS AND LOW HUMIDITY WILL PRODUCE
DANGEROUS FIRE CONDITIONS ACROSS PORTIONS OF THE MAGIC VALLEY AND
SOUTHERN HIGHLANDS BELOW 4500FT. A RED FLAG WARNING IS IN EFFECT
HERE FROM NOON TODAY THROUGH 6PM MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOOK FOR STRONG WINDS AGAIN ON MONDAY. A WIND ADVISORY IS IN
EFFECT FOR THE UPPER AND LOWER SNAKE RIVER PLAIN. ADDITIONALLY...
LOOK FOR THUNDERSTORMS AND SHOWERS ACROSS MAINLY THE CENTRAL
MOUNTAINS AND THE UPPER SNAKE HIGHLANDS MONDAY AND TUESDAY.

LOOK FOR MUCH COOLER THAN NORMAL TEMPERATURES MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ018-024-025-031-181130-
SAWTOOTH MOUNTAINS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-BIG AND LITTLE WOOD RIVER REGION-
518 AM MDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. LOOK FOR
MODERATE WINDS ACROSS THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. LOOK FOR
MODERATE WINDS ACROSS THE AREA AGAIN ON MONDAY. THUNDERSTORMS ARE
POSSIBLE ACROSS HIGHER TERRAIN ON MONDAY AND TUESDAY AFTERNOON
PARTICULARLY FOR THE CENTRAL MOUNTAINS.

LOOK FOR MUCH COOLER TEMPERATURES MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Upper Snake River Plain

When
June 17, 12:00 PM MST to 8:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
40 kt (46 mph) measured sustained
Property damage
$8,000
Reported by
Mesonet

Widespread 40 to 50 mph sustained winds occurred at the Idaho National Laboratory with gusts of 60 to 70 mph. The winds damaged a building under construction at around 5 pm MDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394450.